Alert archive / Kansas / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 158, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Jul 31, 2003, 3:59 PM CDT for Ottawa County, Kansas. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 31, 2003, 3:59 PM CDT (20:59 UTC)
- Expired
- Jul 31, 2003, 4:45 PM CDT
- In force
- 46 min
- Issued by
- NWS Topeka, KS
- Area
- Counties, with a storm outline in the text
County Ottawa County, KS
The radar
The Topeka radar (KTWX), 136 km from the middle of the area, began a volume at 21:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 31, 2:35 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 9.0 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4 J/kg
- Mixed-layer CIN
- -490 J/kg
- Mixed-layer LCL
- 2813 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 53 m²/s²
- 0-3 km storm-relative helicity
- 56 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
641 WUUS53 KTOP 312059 SVRTOP KSC143-312145- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TOPEKA KS 358 PM CDT THU JUL 31 2003 THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WESTERN OTTAWA COUNTY IN NORTH CENTRAL KANSAS * UNTIL 445 PM CDT * AT 357 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER ADA...OR ABOUT 28 MILES NORTHWEST OF SALINA...MOVING SOUTH AT 20 MPH. * SOME LOCATIONS AFFECTED... TESCOTT ADA THIS WARNING IS A CONTINUATION OF THE PREVIOUS WARNING ISSUED FOR WESTERN OTTAWA COUNTY. LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING NOW. STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION. LAT...LON 3924 9774 3920 9792 3896 9792 3897 9770 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 3:14 PM CDT, 45 minutes earlier.
Area forecast discussion, Jul 31, 3:14 PM CDT, 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KANSAS 314 PM CDT THU JUL 31 2003 PRECIPITATION CHANCES MAIN CONCERN THIS FORECAST. SCATTERED THUNDERSTORMS HAVE DEVELOPED ALONG AN OUTFLOW BOUNDARY FROM THIS MORNINGS SOUTHEAST NEBRASKA THUNDERSTORMS. BOUNDARY EXTENDS FROM NEAR CONCORDIA SOUTHEAST THROUGH EMPORIA TO NORTH OF GARNETT. LATEST LAPS ANALYSIS SHOWS HAS INSTABILITY AXIS FROM NORTH CENTRAL KANSAS THROUGH ABILENE AND ANOTHER ONE IN SOUTHEAST KANSAS. WILL MENTION SCATTERED THUNDERSTORMS ALONG AND SOUTH OF THE BOUNDARY THIS EVENING...WITH CHANCE POPS TO THE NORTH. OVERNIGHT MODELS STILL FOCUSING ON AN MCS DEVELOPING ACROSS THE WESTERN HIGH PLAINS AND MOVING SOUTHEAST INTO NORTHERN KANSAS OVERNIGHT AND FRIDAY MORNING. WILL INCREASE POPS FRIDAY MORNING ACROSS THE CWA AND LOWER THEM IN THE AFTERNOON IN THE SOUTHEAST COUNTIES WHEN FRONT AND MCS HAVE ROLLED THROUGH. WILL KEEP A MENTION OF POPS FRIDAY EVENING NEAR THE FRONT IN EAST CENTRAL KANSAS. CLOUDS AND PRECIPITATION SHOULD KEEP TEMPERATURES FROM RISING MUCH ABOVE THE UPPER 80S ON FRIDAY. FOR THE EXTENDED SURFACE RIDGE BUILDS IN OVER THE WEEKEND AND WILL USHER IN DRIER AIR INTO NORTHEAST KANSAS. PRECIPITATION SHOULD BE FOCUSED NEAR THE FRONTAL BOUNDARY AND IN UPSLOPE AREAS OF THE WESTERN HIGHS PLAINS. NORTHWEST FLOW TO CONTINUE THROUGH THE MAJORITY OF THE EXTENDED PERIOD WITH RIDGE BUILDING BACK INTO THE PLAINS BY LATE NEXT WEEK. TIMING OF WAVES STILL QUESTIONABLE AND WILL KEEP FORECAST DRY FOR NOW. .TOP...NONE. 53
Hazardous weather outlook, Jul 31, 1:47 PM CDT, 2 hours 12 minutes before
KSZ008>012-020>024-026-034>040-054>056-058-059-011000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 147 PM CDT THU JUL 31 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS MUCH OF THE AREA THIS AFTERNOON INTO THE EVENING HOURS. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN THREAT. THUNDERSTORM CHANCES MAY DIMINISH FOR A TIME THROUGH THE MID EVENING HOURS BUT ACTIVITY IS EXPECTED TO INCREASE AGAIN TOWARD MIDNIGHT AND THE OVERNIGHT HOURS. SOME OF THESE THUNDERSTORMS COULD ALSO BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS THE CONTINUED CHANCE FOR THUNDERSTORMS DURING THE DAY FRIDAY. AS THE DAY PROGRESSES INTO THE EVENING...THE CHANCE FOR THUNDERSTORMS SHOULD BE MAINLY ACROSS EAST CENTRAL KANSAS. SEVERE WEATHER WILL AGAIN BE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED THE REST OF TODAY INTO TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.CRH.NOAA.GOV/TOP (ALL LOWER CASE) PF
In the hours before
Local storm report, Jul 31, 1:39 PM CDT, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
139 PM CDT THU JUL 31 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0135 PM 5 N OVERBROOK KS .88 INCH HAIL
07/31/03 OSAGELocal storm report, Jul 31, 3:08 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
308 PM CDT THU JUL 31 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0304 PM 3 NNW GARNETT KS 70 MPH TSTM GUST
07/31/03 ANDERSONLocal storm report, Jul 31, 3:32 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
332 PM CDT THU JUL 31 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0315 PM GARNETT KS WIND DAMAGE
07/31/03 ANDERSON 4 TO 6 SIX TREE LIMBS
DOWNLocal storm report, Jul 31, 3:37 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
337 PM CDT THU JUL 31 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0336 PM 3 S WELDA KS 1 INCH HAIL
07/31/03 ANDERSONLocal storm report, Jul 31, 3:40 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
340 PM CDT THU JUL 31 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0338 PM 6 W DELPHOS KS 1 INCH HAIL
07/31/03 OTTAWAThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 30, 7:26 PM CDT | Severe Thunderstorm Warning | TOP | Shawnee | 49 min |
| Jul 30, 7:59 PM CDT | Severe Thunderstorm Warning | TOP | Osage | 31 min |
| Jul 31, 1:34 PM CDT | Severe Thunderstorm Warning | TOP | Osage | 26 min |
| Jul 31, 2:13 PM CDT | Severe Thunderstorm Warning | TOP | Franklin | 47 min |
| Jul 31, 2:19 PM CDT | Severe Thunderstorm Warning | TOP | Cloud | 41 min |
| Jul 31, 2:58 PM CDT | Severe Thunderstorm Warning | TOP | Anderson | 47 min |
| Jul 31, 2:59 PM CDT | Severe Thunderstorm Warning | TOP | Cloud | 46 min |
| Jul 31, 3:19 PM CDT | Severe Thunderstorm Warning | TOP | Ottawa | 41 min |
| Jul 31, 3:42 PM CDT | Severe Thunderstorm Warning | TOP | Anderson | 18 min |
| Jul 31, 6:32 PM CDT | Severe Thunderstorm Warning | TOP | Dickinson | 43 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.